MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the batteries did not provide power.The batteries were fully charged, but the controller did not recognize the batteries when the batteries were connected to the controller.It was noted that the batteries' pins were clean and un-damaged.The batteries were replaced.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending, and a supplemental report will be sent upon its completion.D10/d11: concomitant medical product: dvmb1d4 defibrillator implanted (b)(6) 2016, 6935m62 lead implanted (b)(6) 2016.H6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system battery.D4: model#:1650, catalog#:1650, expiration date: 31-jul-2023, serial #: (b)(6, udi #: (b)(4).D9: yes, return date: 14-aug-2023 h3: no, device evaluation anticipated, but not yet begun.Dev rtn to mfr? yes.H4: mfg date: 14-jul-2022.H5: no.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the two batteries ((b)(6)) were returned for evaluation.A review of (b)(6) manufacturing documentations confirmed that the associated device met all requirements for release.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of (b)(6) revealed that the battery passed visual inspection and functional testing.Failure analysis of (b)(6) revealed that the battery passed visual inspection.Functional testing revealed that (b)(6) was unable to charge on a battery charger, provide power, and be recognized by a controller due to disabled charge and discharge field-effect transistors (fets) as well as multiple enabled flags.This is an abnormal arrangement of the battery control fets and safety flags.These findings are indicative of a fault of the main integrated circuit (ic) that controls the battery.An attempt to reset the main integrated circuit was able to reestablish the battery's functionality.Additionally, internal visual inspection of the battery revealed a defective solder connection within the printed circuit board (pcb); however, the observed solder defect did not affect the functionality of the device.The most likely root cause of the observed solder defect can be attributed to improper assembly during the manufacturing process.As a result, the reported event involving (b)(6) was confirmed; however, the reported event related to (b)(6) could not be confirmed.Based on an investigation conducted under capa pr00519785, the most likely root cause of the reported event involving (b)(6) can be attributed to the battery connector interface design which does not guarantee the desired connection angle in some use conditions.(b)(6) is in scope of fa1265, which was initiated for batteries with electrical faults.Additional products: d1: battery d4: (b)(6) h3: yes> h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key17603033
Report Number3007042319-2023-03370
Device Sequence Number6263727
Product Code DSQ
UDI-Device Identifier00888707009942
UDI-Public00888707009942
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2023
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2023
Supplement Date Received by Manufacturer10/13/2023
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date10/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/14/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD.
Patient Age71 YR
Patient SexMale
Patient Weight80 KG